Symptoms resulting from acute reactions to foreign substances can be classified into 4 grades according to Ring and Messmer. Skin changes can be observed in grade I. In grades II and III, the airways and/or circulatory system and/or gastrointestinal tract are also affected. The most severe symptoms are classified as grade IV, which include respiratory and cardiac arrest. Scientists do not agree upon the grade at which anaphylaxis can be officially diagnosed. Some consider the typical skin reactions as anaphylaxis. Others only refer to it when at least two organ systems are affected, or the circulation or breathing is impaired.
There are currently no precise data on the number of people at risk of anaphylaxis. However, an increase in hospital admissions due to severe allergic reactions has been observed in the last several years.
Researchers in the U.S. estimate that around 40 to 50 people per 100,000 inhabitants are at risk. European studies report lower figures, with eight cases per 100,000 inhabitants documented in England. Based on data from emergency physicians in Berlin, researchers in Germany observed that anaphylaxis was diagnosed two to three times per 100,000 inhabitants.
The anaphylaxis register – a database in which information on anaphylactic reactions is collected – has been active in Germany, Austria and Switzerland for over ten years. The database allows us to understand more about the triggers of reactions and patient care. This in turn helps improve the quality of health care. There are now over 10,000 registered cases in the database, which also includes other countries.
Causes and triggers
Anaphylaxis is usually the result of a misdirected immune reaction to substances that are actually harmless. In the majority of cases, it results from an immediate allergic reaction. It occurs within a few seconds or minutes following exposure to the trigger substance, whereupon IgE antibodies set off an inflammatory process. Less often, allergic reactions occur after a delay of several hours. ‘Non-IgE-mediated hypersensitivity’ can also bring on anaphylaxis. This is similar to an allergy, but the inflammation is not a result of a misdirected immune reaction and there is no increase in IgE antibodies in the blood.
Information from the anaphylaxis register indicates that severe anaphylactic reactions are mainly caused by:
- Insect venom
Anaphylaxis in adulthood
The most common trigger of anaphylaxis in adults is insect venom (wasp venom more often than bee venom). The second most common trigger is medication, especially painkillers with ingredients like Diclofenac, acetylsalicylic acid and ibuprofen. Antibiotics such as penicillin and cephalosporins can also trigger symptoms.
Some people only develop anaphylaxis under certain circumstances. For instance, there is a type of wheat allergy that only causes anaphylaxis if the person engages in physical activity after eating wheat. Stress, alcohol, infections or certain medications such as ACE inhibitors or beta blockers can make an anaphylactic reaction more likely to occur.
Risk factors for anaphylaxis are advanced age, severe cardiovascular disease, severe asthma or mastocytosis. Mastocytosis is a rare disease in which mast cells accumulate in the skin. These cells produce messenger substances that play a key role in anaphylactic reactions.
Anaphylaxis in childhood
Food allergies in particular can cause severe allergic reactions in children. The number one trigger is peanuts, followed by cow’s milk, chicken eggs and hazelnuts.
The classic signs of an anaphylactic reaction are symptoms of the skin and mucosa, the airways, the digestive tract and the cardiovascular system. Mild reactions usually include itching, hives (urticaria), redness and swelling. In more severely graded reactions, gastrointestinal symptoms such as abdominal pain and vomiting may occur. The airways may also be affected, with symptoms ranging from hoarseness and runny nose in milder cases to swelling of the larynx, bronchial spasms and respiratory arrest in severe cases. There may also be a decrease in blood pressure, accelerated heartbeat and circulatory collapse.
This event is often called anaphylactic shock, which refers to the most severe type of anaphylactic reaction leading to circulatory collapse.
The signs of anaphylaxis vary widely among individuals. They can be mild or severe; one or several symptoms may occur, in succession or simultaneously. Sometimes there may be warning signs of anaphylaxis: a burning or tingling sensation on the tongue or gums, a metallic taste on the tongue, a burning sensation on the palms of the hands and soles of the feet, headaches or anxiety.
Anaphylactic reactions are not always easy to recognise. It is therefore important for the doctor to exclude other diseases, such as cardiovascular, metabolic or respiratory diseases.
It can also be helpful to measure the level of tryptase in the blood. If there is a high level of this messenger substance, there is an increased risk of an anaphylactic reaction (especially for people with an insect venom allergy).
If an allergy is suspected, an allergy specialist should confirm it by carrying out a skin test and blood tests for IgE antibodies.
In acute reactions, the source of the trigger must first be eliminated – for example, a bee stinger should be removed without crushing it; a penicillin drip should be discontinued.
The most important medication for managing anaphylactic reactions is adrenaline. It works quickly, stabilises the circulation, supports the heart function and dilates the airways. It is usually administered via intramuscular injection, but sometimes intravenously or via a breathing mask.
Antihistamines and cortisone medications can also reduce the overreaction of the immune system, but they work more slowly than adrenaline.
In the event of circulatory collapse, the doctor administers intravenous fluids. If the patient has difficulty breathing, oxygen is administered through an oxygen mask. Respiratory symptoms are treated with beta2-adrenergic agonists (asthma inhalers).
Additional measures are prescribed for long-term prevention (view here).
What to do in an emergency
Trying to help someone who is having a severe anaphylactic reaction can be distressing and confusing, especially if the person can no longer communicate. Here are some measures you can take in order to handle an emergency quickly and safely.
Remain calm and call 112 for an emergency doctor. Explain that someone is probably having an anaphylactic reaction.
Stay with the person having the reaction and provide first aid. Individuals who have already experienced a severe anaphylactic reaction must carry an emergency kit with them at all times.
The kit contains:
- An adrenaline auto-injector to stabilise the circulation
- An antihistamine to reduce the allergic reaction
- A cortisone medication to treat inflammatory reactions
- In some cases, an asthma inhaler to normalise breathing
- Instructions on what to do in an emergency and how to administer the medications
- An anaphylaxis passport containing personal information and the allergy triggers
If the reaction is just starting, the antihistamine and the cortisone are administered first and the patient is observed for further signs. For severe reactions, the adrenaline autoinjector is the most important tool in the kit and often saves lives. If the following symptoms occur, administer the adrenaline first and then call an emergency doctor: sudden hoarseness, wheezing or difficulty breathing; two symptoms occurring simultaneously in two different organs (for example, abdominal cramps and a skin reaction); loss of consciousness. This rule also applies to each reaction after confirmed contact with the specific anaphylaxis trigger.
To do this, take the autoinjector and remove the safety cap. Press the autoinjector firmly against the outer thigh as shown in the instructions, through clothing if necessary. A click indicates that the adrenaline has been automatically released. Hold the injector in this position for ten more seconds.
Assist the individual by placing him in the right position. If he is having difficulty breathing, a seated position is recommended. If he is having circulatory problems, the legs should be raised. If he is unconsciousness, reposition him onto his side. Monitor his vital signs: If you cannot feel a pulse, begin cardiac massage.
Symptoms may reappear after a brief period. The patient should therefore remain under medical observation for several hours after an anaphylactic reaction.
The best way to prevent an anaphylactic reaction is to avoid contact with the trigger. Specific immunotherapy may be considered for patients with a severe allergic reaction to insect venom. This option is not yet available for reactions to food, although it is currently being tested.
Individuals who have already experienced anaphylaxis and cannot avoid the trigger should have their doctor prescribe an emergency kit. The same applies to people with mastocytosis, or those who react to minute traces of an allergen (particularly if they have a peanut allergy).
Living with anaphylaxis
Many patients and their families feel uncertain right after diagnosis. Parents with children at risk of anaphylaxis are especially worried if the triggers are difficult to avoid. The specialists at Arbeitsgemeinschaft Anaphylaxie Training und Edukation e.V. (AGATE) offer training sessions to help patients deal with anaphylaxis on a daily basis and improve their quality of life. Training is available to patients and their families as well as teachers and educators.
Prof. Dr. med. M. Worm
Last update: September 2017